Michigan, 2006

Damaging Wind in Michigan, August 1, 2006

August 1, 2006 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 3:07 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 1, 3:07 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
407 PM EDT TUE AUG 1 2006

.SHORT TERM...

RELIEF FROM THE HEAT IS STILL OVER 24 HOURS AWAY.
AS OF THE 3 PM...TEMPERATURES PREDOMINATELY IN THE MID 90S WITH HEAT
INDICES BETWEEN 105-109 DEGREES.

THE LARGE UPPER LEVEL RIDGE OVER THE CENTRAL GREAT LAKES IS SLOWLY
FLATTENING...WITH A RATHER DIFFUSE SURFACE BOUNDARY ALIGNED OVER
NORTHERN WISCONSIN/NORTHERN LOWER MICHIGAN. ACTIVITY IS FIRING UP
OVER NORTHERN LOWER MICHIGAN ALONG THIS BOUNDARY. VERY UNSTABLE
AIRMASS IN PLACE OVER SOUTHEAST MICHIGAN...AS 18Z LAPS DATA
INDICATED CAPES UP TO AROUND 4000 J/KG. HOWEVER...THERE IS A DECENT
CAP IN PLACE BASED ON DTW TAMDAR SOUNDINGS. NONE-THE-LESS...WITH
CORFIDI AND STORM VECTORS INDICATING A SOUTHEAST JOG POSSIBLE WITH
THE STORMS UP NORTH...WILL CARRY SLIGHT CHANCE THIS EVENING NEAR
SAGINAW BAY. 0-6 KM BULK SHEAR INSTABILITY IS ON THE LOW SIDE (LESS
THAN 20 KNOTS)...THUS WILL NEED TO RELAY ON THE HIGH INSTABILITY FOR
ANY SEVERE WEATHER. HOWEVER...THAT INSTABILITY WILL QUICKLY BE ON
THE WANE THIS EVENING AS WE LOSE THE DAYTIME HEATING...SO THE CHANCE
SEEMS RATHER LOW. AN UPPER LEVEL WAVE MOVING THROUGH THE MIDWEST
LATE TONIGHT SHOULD LEAD TO WIDESPREAD CONVECTIVE ACTIVITY OVER THE
WESTERN GREAT LAKES...WITH SURFACE REFLECTION MOVING INTO SOUTHERN
WISCONSIN TOMORROW MORNING. THIS WILL ALLOW THE FRONTAL BOUNDARY
OVER LOWER MICHIGAN TO REMAIN HUNG UP FOR MUCH OF THE DAY...ALLOWING
FOR ANOTHER SULTRY DAY OVER SOUTHEAST MICHIGAN...WITH CONTINUED
MOISTURE POOLING AHEAD OF THE FRONT MAINTAINING SURFACE DEW POINTS
IN THE MID 70S. I AM BANKING ON SOME CONVECTIVE DEBRIS TO HOLD MAXES
IN THE LOWER 90S TO NEAR 90 UP NORTH...WITH MID 90S ACROSS THE SOUTH
WHERE SKIES SHOULD BE MOSTLY SUNNY FOR A GOOD PART OF THE DAY. THIS
WILL LEAD TO HEAT INDICES OF 100 DEGREES OR BETTER FOR A THIRD
STRAIGHT DAY...AND THUS THE CONTINUATION OF THE HEAT ADVISORY.
THE RECORD HIGHS FOR TOMORROW APPEAR SAFE...AS THEY ARE ALL IN THE
UPPER 90S. IN GENERAL...FAVORED A SLOWER PROGRESSION OF THE SURFACE
FRONT (CLOSER TO NAM THAN SAY GFS)...AS GFS IS ALLOWING FOR TOO MUCH
LATENT HEATING...WITH A 700 MB TEMP OF 16 C INDICATED OVER WISCONSIN
(12Z WEDNESDAY)...WHICH RESULTS IN A STRONGER SURFACE WAVE AND
FASTER PROGRESSION OF THE FRONT. EITHER WAY...THERE WILL BE THE
CHANCE OF SEVERE WEATHER BY LATE TOMORROW AFTERNOON...WITH THE
STRONGER MID LEVEL WINDS SETTLING OVER SOUTHERN LOWER MICHIGAN.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

WEDNESDAY NIGHT THROUGH THURSDAY...

COOLER AND LESS HUMID TREND GAINING A FOOTHOLD ON THURSDAY.

NAM DOES NOT SHOW SURFACE COLD FRONT CLEARING THE AREA UNTIL DURING
THURSDAY MORNING...MORE SIMILAR TO WRFHEMI/NGM TIMING...THOUGH 12Z
WRFHEMI TIMING IS AGAIN EVEN SLOWER THAN NGM/NAM. MEANWHILE...12Z
GFS IS MUCH FASTER THAN THESE OTHER MODELS...WHIPPING THE FRONT
THROUGH WEDNESDAY EVENING FOLLOWING SPURIOUSLY STRONG LOOKING SPINUP
OF LOW MOVING ACROSS LOWER MI...APPARENTLY RELATED TO CONVECTIVE
FEEDBACK. AT 500 MB...WEST TO SOUTHWEST FLOW AHEAD OF BROAD TROUGH
MOVING ACROSS THE AREA THURSDAY. ESPECIALLY GIVEN THESE WIND
DIRECTIONS ALOFT...HAVE SLOWED DOWN THE SOUTHWARD PROGRESSION OF THE
COLD FRONT THROUGH THE AREA...CLOSE TO THE NAM TIMING. AS A
RESULT...HAVE BEEFED UP POPS A BIT IN THE SOUTH THURSDAY AND KEPT
SMALL CHANCE POPS FAR SOUTH THURSDAY EVENING.

NAM INCREASES DEEPER MOISTURE MAINLY NORTH WEDNESDAY NIGHT...THEN
RATHER MOIST DURING THE DAY THURSDAY BEFORE DECREASING TREND SETS IN.
AXIS OF RATHER HIGH LOW TO MID THETA E SLATED TO SLOWLY TRAVERSE THE
AREA THROUGH THURSDAY.

NAM 850 MB CELSIUS TEMPERATURES DROPPING INTO THE TEENS
THURSDAY...WITH SURFACE TEMPERATURES MAINLY HELD DOWN INTO THE TEENS
BY CLOUDS AND INCOMING COOLER AIR MASS.

WEAK 850 TO 500 MB QVECTOR CONVERGENCE PREVAILING WEDNESDAY NIGHT
AND THURSDAY...ALONG WITH OCCASIONAL WEAK FRONTOGENETICAL FORCING...
250 MB WIND DIVERGENCE AND FAIRLY GOOD LOW LEVEL WIND CONVERGENCE.
IN ADDITION...SLIGHT 310K ISENTROPIC ASCENT PREVAILING THROUGH
THURSDAY.

UNSTABLE NEGATIVE LIFTED INDICES AND CAPES OF 1K TO 2K JOULES/KG
PERSISTING INTO WEDNESDAY NIGHT...CONTINUING THURSDAY MAINLY IN THE
MORNING. K INDICES INCREASING WELL INTO THE 30S SOUTHWARD ACROSS THE
AREA WEDNESDAY NIGHT...WHILE BROAD BUT RELATIVELY WEAK LOW LEVEL JET IS
OVER THE AREA. BULK SHEAR INCREASING TO 30 TO 50 KNOTS...HELPING TO
BOOST CHANCES FOR SEVERE WEATHER.

AFTER THURSDAY...

LARGE AREA OF SURFACE HIGH PRESSURE EXPECTED TO BUILD IN FOR THE
WEEKEND...AHEAD OF COLD FRONT APPROACHING BY SUNDAY NIGHT AS PER
MOST MODELS...THOUGH MODELS VARY CONSIDERABLY ON TIMING. THEN...MORE
HIGH PRESSURE BY TUESDAY. AT 500 MB...BROAD AND RATHER FLAT WESTERN
RIDGE WAXING AND WANING IN RESPONSE TO EMBEDDED IMPULSES...THE MOST
SIGNIFICANT OF WHICH LOOKS BY MODEL CONSENSUS TO REACH NORTHERN
LAKES REGION SUNDAY THEN PUSHING OFF TO THE EAST EARLY IN THE WEEK.
WESTERN RIDGE TO THEN BUILD BACK UP AGAIN BEHIND IT.

VERY LITTLE CHANGES MADE TO THE FORECAST FOR THIS TIME FRAME.

&&

.PREV DISCUSSION...ISSUED 120 PM EDT TUE AUG 1 2006

AVIATION...

WILL BE FORECASTING VFR CONDITIONS THROUGH THE TAF PERIOD.
HOWEVER...LIKE THIS MORNING...COULD BE A BRIEF PERIOD OF MVFR VSBYS
(10-12Z). HAVE INCLUDED A TEMPO 6SM HZ...AND WILL LET EVENING SHIFT
GAUGE THE PRESSURE GRADIENT AND SURFACE DEW POINTS FOR TONIGHT.
COMPARED TO YESTERDAY AT THIS TIME...DEW POINTS ARE SLIGHTLY
LOWER...WHICH MAY BE JUST ENOUGH TO KEEP US VFR.
OTHERWISE...THE ONLY OTHER POTENTIAL PROBLEM IS FOR A SHOWER OR
THUNDERSTORM SNEAKING INTO KMBS LATE TONIGHT/TOMORROW MORNING...AS
ACTIVITY IS EXPECTED TO DEVELOP ALONG THE COLD FRONT OVER THE
WESTERN GREAT LAKES BY THIS EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
     MIZ082-MIZ083...UNTIL 8 PM WEDNESDAY.

LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....DWD
AVIATION...SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 1, 5:00 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
600 PM EDT TUE AUG 1 2006

MIZ053>055-021030-
SAGINAW-TUSCOLA-SANILAC-
600 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW COUNTY AND THE
CENTRAL THUMB REGION.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH TOMORROW. PLEASE SEE THE
LATEST URGENT WEATHER MESSAGE FOR DETAILS /NPWDTX/.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE AS THEY TRACK TO THE SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT
AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER...MAINLY LATE WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

MIZ060>063-068>070-075-076-082-083-021030-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
600 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS ALONG AND SOUTH OF
I-69.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH TOMORROW. PLEASE SEE THE
LATEST URGENT WEATHER MESSAGE FOR DETAILS /NPWDTX/.

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 9 PM. THUNDERSTORMS
THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL.
THUNDERSTORM MOVEMENT WILL BE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY AS A
COLD FRONT SLOWLY MOVES SOUTH THROUGH THE AREA. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER...MAINLY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-021030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
600 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT OVER
SAGINAW BAY AND NORTHERN LAKE HURON. THESE STORMS MAY BE SEVERE
THIS EVENING AS THEY TRACK SOUTHEAST AT 25 MPH.

SOUTH OF LAKE HURON ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 9
PM. THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE...BUT
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND BRIEF HEAVY
RAINFALL. THUNDERSTORM MOVEMENT WILL BE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT
AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER. THE CHANCE OF THUNDERSTORMS WILL EXTEND
INTO THURSDAY ACROSS THE MICHIGAN WATERS OF LAKE ERIE AND LAKE ST
CLAIR.

A SMALL CRAFT ADVISORY MAY BE NEEDED LATE THURSDAY DUE TO WAVE
HEIGHTS BUILDING TO 3 TO 5 FEET OVER SAGINAW BAY AND THE NEARSHORE
OF LAKE HURON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047>049-021030-
MIDLAND-BAY-HURON-
600 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN NEAR SAGINAW BAY.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH TOMORROW. PLEASE SEE THE
LATEST URGENT WEATHER MESSAGE FOR DETAILS /NPWDTX/.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...WHICH
COULD BE SEVERE IF THEY DEVELOP. THE MAIN HAZARD IS WIND GUSTS TO
60 MPH AS THEY TRACK SOUTHEAST AT 25 MPH. THERE IS AN ADDITIONAL
CHANCE OF THUNDERSTORMS OVERNIGHT...BUT THEY ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT
AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER...MAINLY LATE WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 31 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
August 1, 5:50 PM EST
Where
Genesee County, Argentine
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.783, -83.833

A trained spotter reported two trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531130.